| Model Number |
1MYM01 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Adhesion(s) (1695); Pain (1994); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
06/18/2012
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® mycromesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
Event or Problem Description
It was reported to gore that the patient underwent an open left inguinal hernia repair on (b)(6) 2011, whereby a gore® mycromesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2012, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: adhesions, chronic inguinodynia, surgery to remove mesh.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2011: operative report.Preop dx: left inguinal hernia.Postop dx: indirect left inguinal hernia.Procedure: repair of indirect left inguinal hernia using tension-free gore-tex soft tissue patch.Complications: none.Description: ¿after the patient was appropriately prepared and draped in the supine position, with satisfactory general anesthesia achieved, an oblique incision was made in the left groin and carried down through the subcutaneous fat.External oblique aponeurosis was identified and incised.Hemostasis was achieved with light electrocautery and ties of 4-0 vicryl.Care was taken at all times to preserve vas deferens, spermatic cord vessels, ilioinguinal nerve, iliohypogastric nerve, and genitofemoral nerve.A moderate-sized indirect hernia sac was presenting through the internal ring along with a mass of preperitoneal fat.There was no direct inguinal hernia or femoral hernia.The sac and the preperitoneal fat mass were carefully separated from the surrounding cord structures and excised.The stump was suture ligated with two transfixing suture ligatures of 2-0 vicryl and was allowed to retract below fascia.¿ (b)(6) 2011: implant sticker.Gore mycromesh® biomaterial.Ref catalogue number: 1mym01.Lot batch code: 8995655.W.L.Gore & associates.Site: left groin.The records confirm a gore® mycromesh® biomaterial (1mym01/8995655) was implanted during the procedure.(b)(6) 2011: orders.Continue ice compresses until bedtime tonight.May remove dressing, if any in 24 hours, no dressing needed after.May shower and wash directly over incision after dressing removed.Anticoagulants should be restarted at usual dosage day after surgery.(b)(6) 2012: letter.F/u visit.Nearly 5 months since indirect l inguinal hernia repair as outpatient in (b)(6).Continues to have minor groin pain since.Incision remains well healed and hernia repair is sound.Should be safe to indulge in any activities he desires as he continues to recover from surgery.Return in one month.When patients continue to have persistent groin pain after an inguinal hernia surgery, i usually recommend that the gore-tex patch and all suture material be removed one year after surgery.(b)(6) 2012: operative report.Pre/postop dx: chronic inguinodynia secondary to previous hernia surgery.Procedure: removal of gore-tex soft tissue patch and all material from left groin.Complications: none.Description: ¿after the patient was appropriately prepared and draped in the supine position with satisfactory general anesthesia achieved, an oblique incision was made in the left groin carried down through the subcutaneous fat.The external oblique aponeurosis was identified and incised.The adhesions were encountered from the patient¿s previous abdominal surgery.The spermatic cord was carefully separated from the surrounding inguinal canal wall as the adhesions were lysed.There was no evidence of recurrent hernia or new hernia.No femoral hernia could be found.All suture material was removed and the gore-tex soft tissue patch was carefully dissected from the surrounding soft tissues.Hemostasis was achieved with light electrocautery and ties of 4-0 vicryl.Care was taken at all times to preserve vas deferens, spermatic cord vessels, ilioinguinal nerve, iliohypogastric nerve, and genitofemoral nerve.Sponge, instrument, and needle counts were reported to be correct twice.There did not appear to be any hernia after the patch was removed.The incision was closed in layers using running 3-0 vicryl in the external oblique aponeurosis and subcutaneous fat, and horizontal running subcuticular 4-0 vicryl in the skin.The ilioinguinal and iliohypogastric nerves were blocked just medial to the anterosuperior spine of the left ilium by infiltrating local anesthetic solution.A sterile dry gauze dressing was applied.The patient tolerated the procedure well and left the operating room in good condition.¿ (b)(6) 2012: [missing records: a pathology report detailing analysis of the device removed during the (b)(6) 2012 procedure was not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® mycromesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: updated results code.Conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2011: (b)(6) , ltd.(b)(6) , md.Radiology ¿ mri pelvis.Indication: left groin pain after lifting injury 11/07/11, evaluate for sports hernia.Impression: focal subcortical edema/cyst formation along the [illegible] aspect of the left femoral head-neck junction, which could be related to development of a synovial herniation [illegible].No mri evidence of a sports hernia.On (b)(6) 2011: (b)(6).(b)(6) , md.Patient charting note.Date of injury: (b)(6) 2011.We¿ve reviewed with the patient evaluation treatment notes by dr.(b)(6).There is an abnormality noted in the left proximal femoral/hip region.This does not appear to be related to this work injury and is a medical condition that will be evaluated outside of this workers compensation claim.However, patient continues to note left inguinal pain and swelling that is mild at the beginning of shift but fairly severe toward the end of shift and resolves with rest.He did undergo mri of the pelvis for evaluation of a sports hernia.No hernia was noted.He is not demonstrated any clinical evidence of inguinal hernia on clinical examination on the left side or right side.He denies any lower extremity weakness or numbness.Denies any gastrointestinal or genitourinary complaints.He is working at modified duty.Exam: sits and stands smoothly, gait and station normal.Impression: persistent left groin pain.Clinically by history concerning for inguinal hernia.No hernia noted on clinical exam.No evidence of internal sports hernia noted on mri study.Plan: evaluation by dr.Newcomer, general surgeon, continued modified duty, follow up after surgeon evaluation, sooner if worse.On (b)(6) 2011: [facility ni].(b)(6) , md.Office visit.Presents with possible hernia and hip pain, left side.States he lifts 40 lb bags at work and this is when the issue started.Pain going on for about a month.Points to the groin area and left hip when asked where pain is.Pain brought on by valsalva maneuver or coughing.He noticed swelling in left inguinal region the other day, resolved.Reviewed mri, appears to be multioculated cyst forming in subcapital region, distal to later aspect of femoral neck, could be due to degenerative process.Plan: i discussed the case with dr.Rochester, he feels the chance of hernias low because clinically he was not able to pick it up and mri was negative for a hernia.On (b)(6) 2011: (b)(6) , inc.(b)(6) , md.Office visit.Comes in with left inguinal hernia he first noticed (b)(6) 2011 after lifting heavy at work.No genitourinary or gastrointestinal complaints.Has pain in the distribution of the genofemoral nerve which is not uncommon for an inguinal hernia.On careful exam the hernia appears to be of the indirect variety.The right side is sound.Both testes are well descended with no scrotal mass or abnormality.After discussion alternatives with him, he has decided to have this repaired under general anesthesia as an outpatient.Arrange at his convenience.On (b)(6) 2011: (b)(6) llc.(b)(6) , md, fcap.Pathology report.Left inguinal hernia sac.Left inguinal hernia.Final diagnosis.Soft tissue, left inguinal region, hernia repair ¿ mesothelial-lined fibroadipose tissue consistent with hernia sac.Microscopic description: a microscopic examination has been performed and it supports the above diagnosis.Gross description: received in formalin designated ¿left inguinal hernia sac¿ is a saccular portion of fibromembranous tissue with attached fat measuring 3.9 x 3 x 1.4 cm.Sectioning reveals no focal lesions.On (b)(6) 2011: [facility ni].(b)(6).Telephone encounter.Prescription for vicodin.(b)(6) from tyson called regarding back pain over kidneys, i told her he needs to see his family doctor for that.On (b)(6) 2011: [facility ni].(b)(6).Telephone encounter.(b)(6) from (b)(4) called saying he is still having back pain, she also recommended he see his family medical doctor for this.Vicodin called to cvs.Told (b)(6) that his incision probably is firm at this time due to the dissolvable suture material and will soften up over the next several weeks.On (b)(6) 2011: (b)(6) , inc.(b)(6) , md.Office visit.Incision looks good.Healing well.Tolerating day to day activities.Minimal edema.Should be able to return to work on wednesday, january 4, if he does not lift over 25 pounds until january 16.Return in 4 weeks for final visit.On (b)(6) 2011: [facility ni].(b)(6) , md.Office visit.Comes in for results of ct scan and bone scan of left hip.Since last saw patient, he had hernia surgery, he states pain is better, still has some incisional pain.Exam: wound left groin healing well.Impression: left groin pain resolving.Left femoral neck mass most consistent with degenerative cysts.On (b)(6) 2012: (b)(6) , inc.(b)(6) , md.Office visit.Still complains of some groin pain.On exam the incision looks good.Has no genitourinary or gastrointestinal complaints.Should be safe for him to indulge in any activities he desires from this point.Suggested he take over the counter analgesics or nsaid¿s [non-steroidal anti-inflammatories] for symptomatic relief when he has discomfort.Return in 2 months for final visit.On (b)(6) 2012: (b)(6) , inc.(b)(6) , md.Office visit.Continues to have some pain.Recommended ibuprofen.Exam reveals a well healed incision and no recurrence.There is some point tenderness over the medial portion of the incision.Return in one month.On (b)(6) 2012: (b)(6) , inc.(b)(6) , md.Office visit.Continues to have pain.On exam, the hernia repair seems to be sound.He is going to the pain clinic for symptomatic relief.Currently taking naproxen and lidoderm.Nothing to suggest infection.Return in april.If his pain does not seem to be resolving, consideration would have to be given to taking the mesh out early rather than waiting for one year.On (b)(6) 2012: (b)(6) , inc.(b)(6) , md.Office visit.Left groin pain.Recently in pain clinic and had some injection treatments which did improve symptoms for one week.On exam he does not appear to have a recurrent hernia.Incision well healed.Nothing to suggest a patch infection.Emphasized this should continue to improve with time since he is only a little over four months out from surgery.Return in one month.On (b)(6) 2012: (b)(6) , inc.(b)(6) , md.Office visit.Continues to have pain in groin.No evidence of recurrent hernia on exam.After lengthy discussion, he has decided to have the mesh removed.Arrange at his convenience as outpatient.On (b)(6) 2012: (b)(6) , inc.(b)(6) , md.Office visit.Incision looks good.No hernia.Should be able to lift up to 30 pounds.May possibly be able to return to work (b)(6).On (b)(6) 2012: (b)(6) , inc.(b)(6) , md.Office visit.Continue to have groin pain.Appears that had pain in the distribution of his genitofemoral nerve before his inguinal hernia repair, therefore he may be having the pain form the same cause irrespective of his surgery.On exam the hernia repair seems to be sound.His gore-tex soft tissue patch was removed (b)(6).It should be safe for him to indulge in any activities from this point.He many return to work (b)(6) , but should not lift over 30 pounds until (b)(6).On (b)(6) 2012: (b)(6) , inc.(b)(6) , md.Office visit.Continues to have pain and some edema.Does not feel he is ready to lift unlimited.Extend his no lifting over 30 pounds until next visit here (b)(6).A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® mycromesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® mycromesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.